Hail, Laurel
- When
- June 20, 5:38 PM EST to 5:42 PM EST
- Where
- Laurel County, Mershons
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -84.117
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 20, 2:41 PM EST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 341 PM EDT TUE JUN 20 2006 .DISCUSSION... SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... SCATTERED THUNDERSTORMS CURRENTLY MOVING THROUGH THE AREA. A FEW OF THESE HAVE BEEN SEVERE WITH LARGE HAIL. RUC SHOWS A WEAK VORT MOVING THROUGH ERN KY ATTM. THIS SHOULD EXIT THE REGION THIS EVENING...TAKING THE SCATTERED THUNDERSTORM ACTIVITY WITH IT. RUC AND WRF MODELS SHOWING ANOTHER VORT MAX MOVING THROUGH OVERNIGHT. I WILL KEEP MENTION OF PRECIP THROUGH THE OVERNIGHT PERIOD AS WELL. INSTABILITY DECREASES OVER OUR CWA OVERNIGHT...BUT REMAINS RATHER HIGH OVER ILLINOIS THROUGH THE NIGHT. THIS SHOULD BE ABLE TO FUEL SOME CONVECTION AS WELL. THIS COULD MOVE THROUGH PORTIONS OF THE CWA OVERNIGHT. MODELS DO NOT SHOW ANY GOOD TRIGGER FOR TOMORROW...BUT THE ATMOSPHERE WILL BE UNSTABLE. GFS CONTINUES TO HAVE CONVECTIVE FEEDBACK PROBLEMS...SO GENERALLY DID NOT FOLLOW THIS GUIDANCE. WRF SEEMS TO BE MORE REASONABLE SOLUTION. WEDNESDAY AFTERNOON CAPES AROUND 3000 J/KG WITH LIFTED INDICES OF AROUND -7 ARE LIKELY. CONVECTIVE TEMPS SHOULD BE IN THE UPPER 80S...SO WHEN THESE TEMPS ARE REACHED AT LEAST SOME ISOLATED CONVECTION SHOULD FIRE. THURSDAY SHOULD BE THE BEST CHANCE FOR A DRY DAY...WITH THE H5 HIGH BUILDING OVER THE AREA. WITH THE INSTABILITY...KEPT JUST A SLIGHT CHANCE FOR PRECIP. CONVECTION SHOULD BE MORE DIURNAL WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. MIXED DOWN 850 MB TEMPS...AND USED MOS FOR HIGH TEMP FORECAST. USED A COMBINATION OF MOS GUIDANCE AND KNOWN LOCAL TEMPERATURE PATTERNS FOR MINS. THURSDAY SHOULD BE THE WARMEST DAY OF THE WEEK. LONG TERM...FRIDAY THROUGH TUESDAY... GENERALLY USED DGEX DATA FOR A START WITH THE EXTENDED FORECAST. THIS WAS ALSO CLOSE TO THE HPC PROGS. GFS STILL CONTINUES TO HAVE CONVECTIVE FEEDBACK PROBLEMS THROUGH THE EXTENDED. GFS HAS ALSO BEEN INCONSISTENT OVER THE PAST COUPLE OF RUNS. GENERALLY...A WEAK COLD FRONT SLOWLY DRIFTS SOUTHEAST THROUGH THE REGION THROUGH SUNDAY. ANOTHER WAVE OF LOW PRESSURE IS EXPECTED TO FORM OVER THE MIDWEST ON SUNDAY...AND SHOULD HELP PUSH A SECOND COLD FRONT THROUGH AROUND TUESDAY. KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS INSTABILITY AND WEAK VORT MAXES MOVE THROUGH THE AREA. TEMPERATURES SHOULD BE A LITTLE COOLER OVER THE WEEKEND WITH THE CLOUDS AND SOME SLIGHTLY COOLER AIR MOVING IN. AGAIN USED MIXED DOWN 850 MB TEMPS FOR MAX TEMPS...AND USED DEW POINT AND CLOUD COVER INFORMATION TO DERIVE MIN TEMP FORECAST FOR THE EXTENDED PERIOD. && .PREV DISCUSSION... 1015 AM EDT TUE JUN 20 2006 13Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE THROUGH EAST KENTUCKY WITH A DEVELOPING WARM FRONT JUST TO THE NORTHWEST OF THE CWA. ON RADAR...A FEW ROGUE THUNDERSTORMS HAVE POPPED UP ON OUR FRINGES DURING THE PAST COUPLE OF HOURS. THE STRONGEST IS SLIPPING PAST TO THE EAST OF PIKE COUNTY...HOWEVER ITS OUTFLOW APPEARS TO BE ENOUGH TO INITIATE ADDITIONAL CONVECTION TO THE WEST. THE CURRENT FORECAST IS IN GOOD SHAPE WITH RESPECT TO TEMPERATURES AND SKY COVER. WILL UPDATE TO ALLOW A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM DURING THE REST OF THE DAY...ESPECIALLY GIVEN THE CURRENT SCOPE. THE THREAT SHOULD BE DIMINISHING THIS AFTERNOON...THOUGH...AS THE COLUMN DRIES OUT AND A MID LEVEL CAP DEVELOPS. ALTHOUGH...WITH THE OUTFLOW BOUNDARIES AROUND AND DEWPOINTS IN THE MID AND UPPER 60S WOULD NOT WANT TO GO COMPLETELY DRY THIS AFTERNOON. WILL REPRESENT THE POP TRENDS IN THE GRIDS...BUT THOSE DETAILS ARE PROBABLY TOO FINE TO BE PICKED UP IN THE TEXT ZONES. UPDATES TO THE GRIDS AND TEXT PRODUCTS WILL BE ISSUED SHORTLY. 339 AM EDT TUE JUN 20 2006 COOLER POCKET OF AIR RUSHING IN BEHIND THE DEPARTING S/W HAS LED TO SOME ELEVATED CONVECTION ACROSS SOUTHERN IN AND NORTH CENTRAL KY. BEST CORES ARE STAYING CLOSER TO THE JUICY AIR MASS SET UP WEST OF A LEX TO SME LINE...BUT A FEW SHOWERS AND STORMS HAVE MADE IT INTO THE I 64 CORRIDOR. DEWPOINTS BEHIND THE PREFRONTAL TROUGH WHICH KICKED OFF A BROKEN LINE OF CONVECTION ACROSS EASTERN KENTUCKY EARLIER THIS EVENING...HAVE COOLED TO THE UPPER 50S IN SOME SPOTS. EXPECT THE CURRENT ACTIVITY TO CONTINUE TO WANE WITH TIME AS THE S/W PULLS FURTHER AWAY. MAIN FRONTAL BOUNDARY IS STILL LOCATED WELL NORTH OF THE OHIO RIVER AND WILL CONTINUE TO STAY NORTH OVER THE NEXT FEW DAYS AS UPPER LEVEL RIDGING REASSERTS ITSELF ACROSS THE OH AND TN VALLEYS. PREVIOUS FORECAST HAD A GOOD HANDLE ON THIS AND ONLY MADE MINOR TWEAKS TO TEMP AND POP REGIMES. MADE NO ADJUSTMENTS BEYOND FRIDAY. 1109 PM EDT MON JUN 19 2006 CONVECTION HAS BEEN ON THE WANE WITH THE LOSS OF HEATING AND AS S/W EXITS. HAVE CANCELLED THE REST OF THE WATCH AND HAVE UPDATED THE POPS TO ONLY INCLUDE A SLIGHT CHANCE THE REST OF THE NIGHT. WILL MAKE A FEW OTHER TWEAKS TO THE GRIDS TO ACCOUNT FOR LATEST TRENDS. UPDATE OUT SHORTLY. 820 PM EDT MON JUN 19 2006 UPDATE ISSUED FOR THE ZONES AND TEXT PRODUCTS FOR THE NEW WATCH AND ADJUSTMENTS TO THE POPS...SKY COVER AND WEATHER ATTRIBUTES. OTHERWISE FRISKY GUST FRONT STORMS ARE MOVING THROUGH NORTHEAST KENTUCKY. HOWEVER...A FEW MORE ORGANIZED CELLS ARE CROSSING CENTRAL KENTUCKY WITH WHAT APPEARS TO BE A DEVELOPING COLD POOL. WILL WATCH THIS AND ANYTHING THEY SPAWN CLOSELY...BUT WITH THE SUN SETTING AND A SLIGHTLY DRIER BOUNDARY LAYER OVER EAST KENTUCKY DO EXPECT A GRADUAL WEAKENING TREND TO ENSUE. UPDATE TO WEB GRAPHICS AND NDFD GRIDS WILL BE ISSUED SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && WJM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 308 PM EDT TUE JUN 20 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 308 PM EDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ...MAINLY SOUTH OF INTERSTATE 64. GUSTY WINDS...TORRENTIAL RAINFALL...AND SMALL HAIL ARE POSSIBLE FROM THESE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERYDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN REPORTS OF EXCESSIVE RAIN...WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER SERVICE. GEOGERIAN/GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 550 PM EDT TUE JUN 20 2006 KYZ068-080-202230- SOUTHERN ROCKCASTLE-NORTHWESTERN LAUREL- 550 PM EDT TUE JUN 20 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR HANSFORD...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE NEAR PONGO AROUND 600 PM EDT...LUNER AROUND 610 PM EDT...DILLON AROUND 615 PM EDT...CAMP WILDCAT AROUND 620 PM EDT...AND HAZEL PATCH AROUND 625 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 600 PM EDT TUE JUN 20 2006 KYZ115-117-202245- CENTRAL PERRY-NORTHERN LESLIE- 600 PM EDT TUE JUN 20 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 600 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR BUCKHORN...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE NEAR BUCKHORN AROUND 605 PM EDT...BUCKHORN LAKE STATE RESORT PARK AROUND 620 PM EDT...CHAVIES AROUND 625 PM EDT...SHOAL AROUND 630 PM EDT...AND KRYPTON AROUND 635 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 604 PM EDT TUE JUN 20 2006 KYZ114-202245- OWSLEY- 604 PM EDT TUE JUN 20 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 604 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR WILD DOG...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE NEAR TRAVELLERS REST AROUND 610 PM EDT...STURGEON AROUND 615 PM EDT...TURIN AROUND 620 PM EDT...BLAKE AROUND 625 PM EDT...AND SOUTHFORK AROUND 630 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. WJM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
606 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 SSE MOUNT VERNON 37.35N 84.34W
06/20/2006 E0.88 INCH ROCKCASTLE KY TRAINED SPOTTER
&&
JPELTONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 615 PM EDT TUE JUN 20 2006 KYZ108-112-202300- SOUTHEASTERN WOLFE-NORTH CENTRAL BREATHITT- 615 PM EDT TUE JUN 20 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR ROSEFORK...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE NEAR MOCT AROUND 620 PM EDT...ROCK LICK AROUND 625 PM EDT...MOUNTAIN VALLEY AROUND 630 PM EDT...BAYS AROUND 640 PM EDT...AND HAGINSVILLE AROUND 645 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. WJM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
638 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL MERSHONS 37.28N 84.13W
06/20/2006 E1.25 INCH LAUREL KY LAW ENFORCEMENT
HALF DOLLAR SIZED HAIL REPORTED ON HWY 1228.
&&
WJMThe Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521263.